Trazodone and Weight Gain
A number of side effects may occur with trazodone, and weight gain is one of them. In clinical studies, this was reported in up to 4.5 percent of people who were taking the antidepressant. If you experience weight gain with this drug, talk to your healthcare provider -- he or she may recommend lifestyle changes to help with this or prescribe another depression medication.
Several side effects are possible with trazodone hydrochloride (Desyrel®), and weight gain does appear to be one of them. This conclusion is based on clinical trials where the drug was studied extensively and side effects were documented.
Before medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
In these studies, weight gain was reported as a common side effect, occurring in up to 4.5 percent of people taking trazodone.
If you are taking trazodone and weight gain occurs, talk to your healthcare provider. He or she will perform a physical exam to look for other causes of weight gain, such as certain types of medical conditions. If the problem remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may recommend other lifestyle changes or possibly switch you to another antidepressant medication.
(Click BMI Calculator to see if your weight is within a healthy range.)